Managing the project cycle

Find out all you need to know about how to plan, run and manage an international development project, with a specific focus on the practical planning and implementation phases.

Course dates

Find out all you need to know about how to plan, run and manage an international development project, with specific focus on the practical planning and implementation phases. Learn about the tools that are central to success and how to apply them.

Take this course together with Project design: the logical framework approach and Project Management (Project DPro Foundation) Certification.

Course structure 

A combination of live online sessions and individual or group work in your own time, between sessions.

Total time commitment over the period of the course is approximately 16 hours:

  • 8 hours of live online sessions
  • 8 hours self-paced learning activities

Who is it for?

This course is suitable for people who work on projects and programmes and want to understand the essentials of project management, and for those seeking to increase their project management efficiency. 

What you will learn

  • The stages of the project cycle
  • Project management terms: dependencies and elapsed time
  • Tools and techniques: work plans, critical path analysis, Gantt charts
  • How to manage risks
  • Procurement and supply issues
  • How to keep track of time, money and quality
  • How to manage information and communication

Programme

All May live session times are in accordance to British Summer Time (BST). Check the live session start and end time in your timezone here (please ensure you choose the right date when checking timezones).

September 2021 course

Week 1: 6th to 10th September 2021 

Pre-course: 

  • Pre-course reading and individual activities 

Day 1:  

  • Welcome and introductions 

Live Session 1 (70 minutes):  Monday 6th September, 10.00 - 11.10am BST

  • Projects and project cycles

Online individual activity:  Decision gates 

Day 2: 

Live Session 2 (90 minutes): Tuesday 7th September, 10.00 - 11.30am BST

  • Overview of project planning stages 

Online group activity:  Project planning, step one: activity definition

Day 3: 

Online individual/group activities: 

  • Project planning, step two: activity sequencing - Work Breakdown structure
  • Project planning, step three: resource estimating - PERT charts

Day 4: 

Online group activity: 

  • Project planning, step four: activity duration - Critical Path Analysis 

Optional live ‘drop-in’ session to support asynchronous learning: Thursday 9th September, 10.00 - 11.00am BST

Day 5:

Online individual activities: 

  • Project planning, step five: activity scheduling - Gantt charts
  • Project implementation: Risk identification and assessment

Week 2: 13th to 17th September 2021 

Day 6: 

    Live session 3 (60 minutes): Monday 13th September, 12.00 - 13.00 BST 

    • Project implementation: responding to risk 

    Online individual activity: 

    • Project implementation: issues logs

     Day 7: 

    Online individual activities: 

    • Project implementation: financial management concpets
    • Project implementation: activity based budgeting

    Optional live ‘drop-in’ session to support asynchronous learning: Tuesday 14th September, 10.00 - 11.00am BST

    Day 8: 

    Online individual and group activities: 

    • Project implementation: supply chain management
    • Project monitoring, evaluation, accountability and learning: managing variances and monitoring outcomes

    Live session 4 (90 minutes): Wednesday 15th September, 12.00 - 13.30 BST

    • Project monitoring, evaluation, accountability and learning: managing variances and monitoring outcomes

    Day 9: 

    Online individual/group activities: 

    • End of project transition
    • End of project transition: how to maximise sustainability 

    Day 10:

    Live session 5 (75 minutes): Friday 17th September, 10.00 - 11.15am BST

    • Recap learning and wrap up the course 

    Online individual activity: 

    • Learning reflection and course evaluation

     

    March 2022 course

    Week 1: 28th February to 1st March 2022 

    Pre-course: 

    • Pre-course reading and individual activities 

    Day 1:  

    • Welcome and introductions 

    Live Session 1 (70 minutes): Tuesday 1st March 2022, 14.00 - 15.10pm GMT

    • Projects and project cycles

    Online individual activity:  Decision gates 

    Day 2: 

    Live Session 2 (90 minutes): Wednesday 2nd March 2022, 14.00 - 15.30pm GMT

    • Overview of project planning stages 

    Online group activity:  Project planning, step one: activity definition

    Day 3: 

    Online individual/group activities: 

    • Project planning, step two: activity sequencing - Work Breakdown structure
    • Project planning, step three: resource estimating - PERT charts

    Day 4: 

    Online group activity: 

    • Project planning, step four: activity duration - Critical Path Analysis 

    Optional live ‘drop-in’ session to support asynchronous learning: Friday 4th March 2022, 14.00 - 15.00pm GMT

    Day 5:

    Online individual activities: 

    • Project planning, step five: activity scheduling - Gantt charts
    • Project implementation: Risk identification and assessment

    Week 2: 7th to 18th March 2022 

    Day 6: 

      Live session 3 (60 minutes): Tuesday 8th March 2022, 14.00 - 15.00pm GMT 

      • Project implementation: responding to risk 

      Online individual activity: 

      • Project implementation: issues logs

       Day 7: 

      Online individual activities: 

      • Project implementation: financial management concpets
      • Project implementation: activity based budgeting

      Optional live ‘drop-in’ session to support asynchronous learning: Wednesday 9th March 2022, 14.00 - 15.00pm GMT

      Day 8: 

      Online individual and group activities: 

      • Project implementation: supply chain management
      • Project monitoring, evaluation, accountability and learning: managing variances and monitoring outcomes

      Live session 4 (90 minutes): Thursday 10th March 2022, 14.00 - 15.30pm GMT

      • Project monitoring, evaluation, accountability and learning: managing variances and monitoring outcomes

      Day 9: 

      Online individual/group activities: 

      • End of project transition
      • End of project transition: how to maximise sustainability 

      Day 10:

      Live session 5 (75 minutes): Friday 11th March 2022, 14.00 - 15.15pm GMT

      • Recap learning and wrap up the course 

      Online individual activity: 

      • Learning reflection and course evaluation

      Booking deadline

      Bookings will close at 15:00 BST/GMT on the last working day day before the course to enable us to email participants the joining instructions ahead of the first live session.

      Course prices

      Band 1

      Non-members
      £715.00

      Band 2

      Bond members >£2M annual spend
      £550.00

      Band 3

      Bond members <£2M annual spend
      £275.00

      * 10% off if you book 8 weeks in advance; 5% off 3 or more bookings.

      Contact us for special discounts if you're a student or unemployed.

      10%

      off if you book early*

      5%

      off multiple bookings*

      Event dates

      Tuesday, March 1, 2022 to Friday, March 11, 2022

      23 places available

      Trainers

      Picture of Angharad Evans

      Angharad Evans is an experienced humanitarian and development professional. Her academic background includes an MSc in International Development (Distinction), a Post-Graduate Certificate in Education and BA (Hons) in English Literature.